Oklahoma, 2021

Wildfire in Oklahoma, March 1, 2021

March 1, 2021 · NWS AMA · 1 event in 1 county or zone

A ongoing moderate drought along with 40 mph or higher winds, and low relative humidity values combined to contribute to a high fire danger day. A large wildfire over the northwest portion of Texas County in the Oklahoma Panhandle burned in a very short time.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A ongoing moderate drought along with 40 mph or higher winds, and low relative humidity values combined to contribute to a high fire danger day. A large wildfire over the northwest portion of Texas County in the Oklahoma Panhandle burned in a very short time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 1, 2:29 PM CST, 5 minutes earlier.

Area forecast discussion, Mar 1, 2:29 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
229 PM CST Mon Mar 1 2021

.SHORT TERM...Tonight through Tomorrow Night...

Latest water vapor satellite imagery indicated a compact and
moisture starved upper low moving into West Texas as of 19z. The
center of mid level circulation was over KHOB with just enough
moisture in that area to support some sprinkles and light snow.
Further north, dry air has entrained into the system which as
resulted in a decrease in high level clouds over the southern
Texas Panhandle. As of this writing, temperatures were near 50
degrees with a 10 to 15 knot north wind.

Tranquil weather will continue through tomorrow night as the
upper low shifts east and weak zonal flow commences. The cross
barrier flow will help induce weak lee pressure falls, so breezy
southwest winds can be expected by Tuesday afternoon. Temperatures
will rise above normal with mid 60s on tap given downslope flow
and plentiful insolation.

Ward

&&

.LONG TERM...Wednesday through Sunday...

Synopsis: Temperatures will continue to rise on Wednesday with
many areas exceeding 70 degrees. A storm system will come in on
Thursday with increasing chances for rain showers and even a
thunderstorm or two, especially across the eastern Panhandles
Thursday night. The best chances for rain with this system will be
across northeast portions of the combined Panhandles. Breezy to windy
conditions are also possible on Thursday with southwest to
westerly winds, and with northerly winds on Friday behind a cold
front as the system exits. Even though it will be cooler behind
the front Friday and Saturday, temperatures should not fall much
below normal.

Focusing on the Thursday/Friday upper low, the latest model and
ensemble guidance continues to be in decent agreement with its
evolution (only minor differences in timing and strength, almost
identical with the track). Differences become more apparent with
the evolution of the surface low and low level moisture fields.
However, in general it appears that there will be a brief window
for showers for the western Panhandles as a plume of enhanced
theta E gets pulled up ahead of the surface low forming over the
Raton Mesa. The moisture plume quickly shifts over the eastern
zones as the low ejects southeast towards west central OK. The
eastern and especially northeast zones will have the best overall
chance for rainfall as the current low track keeps that area (and
areas further to our northeast) in the zone of maximum moisture
flux as lift overspreads the area. Mid level lapse rates steepen
enough for a few hundred J/kg MUCAPE near the theta-E axis as it
moves across the Panhandles Thursday into Thursday night, so
thunder mention was retained.

Dry air should wrap in on the southwest side of the low Thursday
afternoon behind a pacific front, limiting precipitation chances
for the western Panhandles by Thursday evening. Wind speeds should
isallobarically increase into the breezy to windy category as the
low deepens, so fire weather may be a concern Thursday afternoon
in the western zones (especially if the models are under doing
the dry air behind the surface low). A cold front will sweep
through behind the departing wave Thursday night which will help
initiate most of the heavier rain and possible thunderstorms in
the eastern zones. The big question here is with how far east the
main moisture plume will be by the time the front moves through,
as it may be very close to the western OK state line.

Rain chances will be on the decrease Friday as the system departs.
North winds will continue Friday, and with model guidance all in
good agreement on modest height rises through the day, had no
problem keeping wind speeds up in the 15 to 25 knot range. These
speeds may still be too low is some of the more agressive guidance
pans out.

Ward

&&

.FIRE WEATHER...

Elevated fire weather conditions are looking possible for Tomorrow
afternoon across the OK Panhandle, then across the western
combined Panhandles on Thursday afternoon.

For tomorrow, the fire threat will be mainly driven by low RH
values around 10 to 15 percent which results in RFTI values of 1
to 2. Southwest winds will become breezy in the afternoon, but
should be limited to less than 20 mph for sustained winds. Fuels
are showing signs of being more receptive in the OK Panhandle with
ERC percentiles are 60 to 70 percent.

For Thursday, a storm system will move through resulting in rain
and even thunderstorm chances for the Panhandles. However, the
western Panhandles may miss out on getting much rain, and dry
downslope winds should commence across the west in the afternoon
with a wind shift to the north in the evening. Thus, this will be
a day to watch for at least elevated fire weather concerns.

Ward

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                25  64  31  69  35 /   0   0   0   0   0
Beaver OK                  23  65  27  68  29 /   0   0   0   0   0
Boise City OK              23  65  27  66  30 /   0   0   0   0   0
Borger TX                  27  67  33  71  36 /   0   0   0   0   0
Boys Ranch TX              23  67  28  69  33 /   0   0   0   0   0
Canyon TX                  24  64  29  70  35 /   0   0   0   0   0
Clarendon TX               28  63  32  71  36 /   0   0   0   0   0
Dalhart TX                 21  64  24  68  31 /   0   0   0   0   0
Guymon OK                  23  67  26  68  30 /   0   0   0   0   0
Hereford TX                22  63  28  69  34 /   0   0   0   0   0
Lipscomb TX                25  65  30  70  32 /   0   0   0   0   0
Pampa TX                   26  63  31  70  35 /   0   0   0   0   0
Shamrock TX                28  63  30  70  34 /   0   0   0   0   0
Wellington TX              28  63  30  71  35 /   0   0   0   0   0

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

7/7
Hazardous weather outlook, Mar 1, 2:54 AM CST, 11 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
254 AM CST Mon Mar 1 2021

OKZ001>003-TXZ001>020-317-012200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
254 AM CST Mon Mar 1 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a slight chance for thunderstorms on Thursday night into
Friday morning mainly across the Texas Panhandle and the eastern
Oklahoma Panhandle. Severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Schneider

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Texas

When
March 1, 2:34 PM CST to 6:00 PM CST
Where
Texas forecast zone
Reported by
Fire Department/Rescue
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

The Guymon Fire Department responded to the Mile 2 Road/Road U Command wildfire located about nine miles southwest of Eva Oklahoma in Texas County. The wildfire began just east of Mile 2 Road and south of County Road 49 in the northwest part of Texas County. Other fire departments which responded to the wildfire were from Goodwell, Texhoma, Yarbrough, and Hough along with units from Morton County Kansas. The wildfire started about 1434CST and consumed five hundred and sixty acres in a very short time. The cause of the wildfire was determined to have been from an incendiary device. There were no reports of injuries or fatalities and there were also no reports of any homes or other structures damaged, threatened, or destroyed. The wildfire was contained roughly around 1800CST.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 936493.